From Oxford, England:
I was diagnosed as having diabetes two and one-half years ago -- type still unknown. I have severe bouts of instability, both hyper and hypos. Among the testing now going on, my cortisol levels are being tested. Mine appear to be low rather than high. What is the function of cortisol? What are the implications of high or low levels? (I have been taking Insulatard overnight and Humalog during the day but we are now moving towards a mixture of Insulatard and Humalog during the day.)
In trying to solve the problem of the volatility of your blood glucose levels, I would give priority to deciding what form of diabetes you actually have. You might talk to your doctor about whether you had an antibody test to try to exclude both type 1A (autoimmune) and Late-onset Autoimmune Diabetes of Adulthood (LADA). If you did not, it might be too late to do it now. A gradual onset of diabetes with a history of being overweight and high serum C-peptide levels would suggest type 2 diabetes and there are a number of rarer variants that could be evaluated. If there is a possibility of type 1A, then you should also ask about an antitransglutaminase test for coeliac syndrome which is a related autoimmune disorder of the mucosa of the upper bowel and which commonly makes blood glucose control difficult..
Cortisol is a glucocorticoid, which is to say that one of its main biological roles is to mobilise glucose from protein, a process called gluconeogenesis. A low cortisol level might contribute to hypoglycemia, but a high level such as from continuous administration of cortisone for any reason can certainly precipitate diabetes.
Another factor to consider is that the stress of the diagnosis may be making an important contribution to your poor control. Whilst it is certainly possible that abnormal cortisol levels may be a cause of your problems a more orthodox approach by doing lots of blood sugars throughout the whole 24 hour period and trying to relate these figures to issues of diet, exercise, and the type and frequency of insulin administration should be the first priority. In a small number of instances, this sort of a problem can be helped by moving to an insulin pump provided that you have experienced support in the beginning.
Original posting 13 Mar 2001
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.